Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 113, NWS Key West, FL

July 13, 2021

NWS Key West, FL issued this special marine warning at Jul 13, 2021, 12:35 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 12:35 PM EDT (16:35 UTC)
Expired
Jul 13, 2021, 1:30 PM EDT
In force
55 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 61 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WHUS52 KKEY 131635
SMWKEY
GMZ032-033-035-043-044-054-074-075-131730-
/O.NEW.KKEY.MA.W.0113.210713T1635Z-210713T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1235 PM EDT Tue Jul 13 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to Halfmoon Shoal out 60 nm...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...
  Hawk Channel from Craig Key to west end of Seven Mile Bridge out to
  the reef...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 60 nm...

* Until 130 PM EDT.

* At 1234 PM EDT, an outflow boundary and associated showers was 
  located along a line extending from near East Washerwoman Shoal 
  Light to Looe Key Light to 11 nm southeast of Wood's Wall West 
  Crack to 38 nm southwest of Wood's Wall East Crack, moving west at 
  25 knots.

  HAZARD...Wind gusts near 40 knots.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Big Pine Shoal, Annette Key, Vandenberg, Howe Key, East Sambo,
  Wood's Wall West Crack and Bonefish Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, and blinding downpours. Make sure all on board are wearing life
jackets.

&&

LAT...LON 2357 8246 2422 8246 2480 8220 2504 8156
      2476 8092 2457 8128 2408 8163 2364 8175
      2354 8171 2352 8185 2352 8207
TIME...MOT...LOC 1634Z 090DEG 25KT 2467 8112 2458 8140 2408 8175 2364
8187 2346 8179

HAIL...0.00IN
WIND...>34KTS

$$

LIW
3 follow-up statements
724 
FZUS72 KKEY 131707
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
107 PM EDT Tue Jul 13 2021

GMZ043-075-131717-
/O.CAN.KKEY.MA.W.0113.000000T0000Z-210713T1730Z/
107 PM EDT Tue Jul 13 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Hawk Channel from Craig Key to west end of Seven Mile Bridge out to
the reef...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...

LAT...LON 2406 8246 2422 8246 2480 8220 2504 8156
      2484 8110 2453 8157 2404 8179
TIME...MOT...LOC 1707Z 090DEG 25KT 2467 8104 2458 8132 2408 8167 2364
8179 2346 8171

$$

GMZ032-033-035-044-054-074-131730-
/O.CON.KKEY.MA.W.0113.000000T0000Z-210713T1730Z/
107 PM EDT Tue Jul 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 130 PM EDT...

For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 60 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 107 PM EDT, showers were located along an outflow boundary 
extending from East Washerwoman Shoal Light to Big Pine Shoal to 10 
nm southwest of Wood's Wall East Crack to 37 nm south of Wood's Wall 
West Crack to 59 nm south of Vandenberg, moving west at 25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Annette Key, Vandenberg, Howe Key, East Sambo, Wood's Wall West
Crack, Snipe Point and Cottrell Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2406 8246 2422 8246 2480 8220 2504 8156
      2484 8110 2453 8157 2404 8179
TIME...MOT...LOC 1707Z 090DEG 25KT 2467 8104 2458 8132 2408 8167 2364
8179 2346 8171

HAIL...0.00IN
WIND...>34KTS

$$

LIW
471 
FZUS72 KKEY 131712 CCA
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
112 PM EDT Tue Jul 13 2021

GMZ043-075-131717-
/O.COR.KKEY.MA.W.0113.000000T0000Z-210713T1730Z/
112 PM EDT Tue Jul 13 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...


LAT...LON 2406 8246 2422 8246 2480 8220 2504 8156
      2484 8110 2453 8157 2404 8179
TIME...MOT...LOC 1707Z 104DEG 26KT 2467 8104 2458 8132 2408 8167 2364
8179 2346 8171

$$
GMZ032-033-035-044-054-074-131730-
/O.COR.KKEY.MA.W.0113.000000T0000Z-210713T1730Z/
112 PM EDT Tue Jul 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 130 PM EDT...

For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 60 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 111 PM EDT, showers were located along an outflow boundary 
extending from Little Pine Key to Eastern Dry Rocks to 9 nm 
southwest of Wood's Wall West Crack to 41 nm southwest of Wood's 
Wall East Crack to 56 nm south of Western Dry Rocks, moving west at 
25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Annette Key, Vandenberg, Howe Key, East Sambo, Wood's Wall West
Crack, Snipe Point and Cottrell Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, and blinding downpours. Make sure all on board are wearing life
jackets.

&&

LAT...LON 2406 8246 2422 8246 2480 8220 2504 8156
      2484 8110 2453 8157 2404 8179
TIME...MOT...LOC 1707Z 104DEG 26KT 2467 8104 2458 8132 2408 8167 2364
8179 2346 8171

HAIL...0.00IN
WIND...>34KTS

$$

LIW
232 
FZUS72 KKEY 131722
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
122 PM EDT Tue Jul 13 2021

GMZ032-033-035-044-054-074-131731-
/O.EXP.KKEY.MA.W.0113.000000T0000Z-210713T1730Z/
122 PM EDT Tue Jul 13 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 130 PM EDT...

The affected areas were... 
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 60 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

The showers and associated outflow boundary have weakened. 

LAT...LON 2406 8246 2422 8246 2480 8220 2504 8156
      2484 8110 2453 8157 2404 8179
TIME...MOT...LOC 1721Z 104DEG 26KT 2469 8114 2460 8142 2410 8177 2366
8189 2348 8181

$$

LIW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 13, 10:50 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 13, 10:50 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1050 AM EDT Tue Jul 13 2021

.DISCUSSION...
Skies are partly cloudy across the Florida Keys this morning, with
current air temperatures climbing through the mid 80s in most Keys
island communities. Dewpoint temperatures are in the mid 70s,
which is seasonably humid. However, steady east breezes near 15
mph take the edge off heat indices in the lower 90s.

An upper-level composite analysis this morning reveals a deep
layer mean anticyclone centered over the western North Atlantic
between Bermuda and the Carolinas. The corresponding ridge extends
well north over eastern Canada and south to the Caribbean. The
system has intensified during the last 24 hours, with 500-mb
geopotential heights of 5980 m at its center and 5930 m over Key
West per a 15Z upper-air analysis. The Florida Keys lie along the
southwestern flank in deep, moderately strong southeasterly flow
from the surface through 10000 feet above ground. A weak mid-level
trough/wave is noted around 700mb over the Bahamas-Cuba, having
amplified during the last 12 hours owing to the intensifying
anticyclone and accelerated E and SE flow along its southern
periphery. A plume of rich tropical moisture is associated with
the wave, and is moving quickly west-northwestward. On the
mesoscale, latest satellite and radar imagery show an active
mesoscale convective system (MCS) evolving over the waters
between the northern Bahamas, Cuba, and Florida Keys. A few
showers and storms have developed north and west of this MCS.
Given the MCS, mid-level wave/cyclonic vorticity, and rich
moisture plume immediately upstream, high rain/thunder chances
are warranted across the service area, and a rapid increase in
convective coverage has commenced already in our outer marine
zones. We may need to increase rain/thunder chances this evening
(up from current 50 percent) if trends persist.
&&

.MARINE...
Small Craft Should Exercise Caution in all Keys coastal waters
today for ESE winds 15-20 knots. In addition, winds and seas will
be higher in and near numerous showers and scattered thunderstorms
through late afternoon. Subtropical high pressure centered over
the western Atlantic will continue to build westward across the
Florida peninsula this afternoon, resulting in moderate to fresh
easterly breezes across Florida Keys coastal waters. Above average
rain and thunder chances will persist into tonight, and winds and
seas will be higher in and near these scattered to numerous
showers and thunderstorms. A decrease to mainly moderate breezes
is expected late tonight and Wednesday. High pressure over the
western Atlantic and Florida will then maintain moderate to
occasionally fresh easterly breezes across the Keys waters through
the rest of the week and into the weekend.
&&

.AVIATION...
Showers and thunderstorms are quickly developing across the Straits
of Florida and moving west to northwest towards the island chain.
For now VFR conditions will prevail, however towards 17-19Z expect
showers and thunderstorms to approach the MTH terminal, bringing
bouts of MVFR and IFR conditions. For now will keep mention of VCSH
and amend as necessary as conditions require. Near-surface winds
will be east to southeast near 15 knots with frequent gusts near 20
knots outside of convection.
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....LIW
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 13, 4:18 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
418 AM EDT Tue Jul 13 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-141000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
418 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected across the Florida Keys and
surrounding coastal waters today into tonight. The primary
thunderstorm hazards will be strong gusty winds and frequent
lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms will be possible through the period. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:35 AM EDTSpecial Marine WarningKEY40 min
Jul 13, 10:37 AM EDTSpecial Marine WarningKEY23 min
Jul 13, 11:41 AM EDTSpecial Marine WarningKEY64 min
Jul 13, 2:02 PM EDTSpecial Marine WarningKEY28 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.